Hi Little Doe,
I am not sure either but I know from my partner's experience that they can last from 1 day to several months in my experience. A year is a long time to be feeling this way and I wonder what consequences have happened whilst he has been in this mode? Of course if it is not too off the scale high then he is probably enjoying it and doesn't want it to end, who would? as usually the result is a deep depression. Although from what I know the high doesn't level off and will continue to build generally until the crash so you are right I think to be looking out for this.
That would be my concern that the longer and higher the high, the deeper and longer the depression afterwards which is why I have been told the aim of the meds combination is to try and get BP sufferers back in the 'middle' section for as long as possible. This may not be the ideal for someone who is enjoying the high and I wonder how your friend is feeling as you don't elaborate on this or his actions in this period.
You are right to be concerned about the alcohol as it should not be mixed with the meds and it sounds like the moving out on his own has been a trigger to this state. Taking the meds intermittently is a no, no.
Also, does he regularly go back to his docs, if not, can you try and talk to him and maybe get him back there to explain his current phase?